# SDR ASAA0380556

- Difficulty date: July 18, 2003
- Submitted: April 16, 2004
- Operation: Air carrier
- Aircraft: N935AS
- Make and model: Doug DC-9-82
- Aircraft serial: 49236
- System (JASC): 4940 · APU Start/Ignition System
- Part: Starter
- Condition: Failed
- Location: Apu
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

PDX - NOTICED SMOKE COMING FROM APU COMPARTMENT.  OPENED COMPARTMENT LEFT DOOR AND OBSERVED FLAMES.  ACTIVATED BOTH NR 1 AND NR 2 FIRE BOTTLES.  SUBMITTERS STATES, THERE WAS DEFINITELY SMOKE, BUT WHETHER THERE WERE ACTUALLY FLAMES IS SOMEWHAT PROBLEMATIC.  ENGINEERING SUGGESTS THAT THERE WAS PROBABLY ONLY SMOKE, AND THAT IT WAS DUE TO VAPORIZATION OF THE COIL AND ARMATURE COATINGS, NOT TO FIRE.  SUBSEQUENT SHOP INVESTIGATION/REPAIR REVEALED THAT ALL DAMAGE WAS WITHIN THE APU STARTER MOTOR.  THE ELECTRICAL LEADS TO THE STARTER WERE NOT DAMAGED, AS WAS FIRST SUSPECTED.  THE STARTER MOTOR WAS REPAIRED BY REPLACING THE COIL AND ARMATURE, AND THE UNIT RETURN TO SEVICEABLE SPARES.  (M)
